Torsion in Rank 1 Drinfeld Modules and the Uniform Boundedness Conjecture, by Bjorn Poonen

This paper has appeared in Math. Ann. 308 (1997), no. 4, 571-586, and so the dvi version has been removed. It is conjectured that for fixed A, r >= 1, and d >= 1, there is a uniform bound on the size of the torsion submodule of a Drinfeld A-module of rank r over a degree d extension L of the fraction field K of A. We verify the conjecture for r=1, and more generally for Drinfeld modules having potential good reduction at some prime above a specified prime of K. Moreover, we show that within an Lbar-isomorphism class, there are only finitely many Drinfeld modules up to isomorphism over L which have nonzero torsion. For the case A=Fq[T], r=1, and L=Fq(T), we give an explicit description of the possible torsion submodules. We present three methods for proving these cases of the conjecture, and explain why they fail to prove the conjecture in general. Finally, an application of the Mordell conjecture for characteristic p function fields proves the uniform boundedness for the P-primary part of the torsion for rank 2 Drinfeld Fq[T]-modules over a fixed function field.

Bjorn Poonen <>